Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2017, 12:57 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 12:57 PM EDT (16:57 UTC)
- Expired
- Jul 17, 2017, 1:30 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:25 PM EDT | TSTM WND DMG | 1 Nnw York, PA | TREES DOWN IN FIRESIDE AND AVENUES NEIGHBORHOODS IN THE CITY OF YORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
135
WUUS51 KCTP 171657
SVRCTP
PAC071-133-171730-
/O.NEW.KCTP.SV.W.0090.170717T1657Z-170717T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1257 PM EDT MON JUL 17 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
West central Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 130 PM EDT
* At 1256 PM EDT, a severe thunderstorm was located over Manchester,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
York, North York, Mount Wolf, Marietta, Maytown, Bainbridge,
Manchester, Emigsville and York Haven.
This includes Interstate 83 from mile markers 20 to 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4003 7682 4015 7676 4012 7672 4014 7671
4014 7670 4016 7670 4015 7668 4017 7666
4004 7652 3997 7673
TIME...MOT...LOC 1656Z 229DEG 3KT 4006 7672
HAIL...1.00IN
WIND...60MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:04 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 17, 12:04 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service State College PA 1204 PM EDT Mon Jul 17 2017 .SYNOPSIS... A weak front will push through the central mountains today, but hang up over eastern parts of the state tonight and for Tuesday. High pressure slides into the Ohio Valley on Tuesday, but another front will move down from the north and stall over the region for the latter half of the week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... This time without most of the typoz: Clouds strting to poke a little higher in the atmos at 11 AM. Just one shower/tstorm just formed over nrn York Co along an old boundary which was generally aloft this morning. The main boundary to the north which should produce/be the NW extent of storms today is cutting through BFD right now. A few showers also just starting to pop there. Conditions still look favorable for strong updrafts and some svr tsra this aftn/evening. PWATs are not terribly high, but the winds aloft as rather weak, so these may be heavy rainers due to their slow movement. Prev... A weak...1013 mb sfc low was located over eastern Lake Erie and dragging its trailing cfront slowly to the east. Across much of central and eastern PA, a relatively light, 10-15 kt southerly boundary layer flow will help to increase PWAT values from their present 1-1.5 inch values, to between 1.5-2.0 inches across the SE half of the state late this afternoon and evening. This abundant moisture will pool near and to the east of a gradually sharpening lee trough across the Central Mtns and Susq Valley, and we expect to see scattered- numerous moderate to briefly heavy rainshowers and isolated to scattered strong TSRA across central PA, with a few SVR TSRA possible near and to the east of the Susq Valley where the best low-level theta E convergence will be found, coupled with MU capes of 2000-3000 j/kg. Pulse and multicell clusters are the primary severe weather type expected, though some of the stronger updrafts could exhibit transient mesos and some instances of large hail over 1 inch in diameter. SPC has several counties in our NE CWA within a slight risk for severe thunderstorms today, with a marginal risk for most of the rest of the area (except for Warren county, where a mid to late morning cfropa will occur). High temps today will vary from the u70s across the northern and western mtns...to the mid and upper 80s across the Susq Valley. Will have to closely monitor the region between KUNV...KIPT and KMDT for the potential of locally very heavy rain and Flash Flooding where the slowing/dying cfront and lee trough merge late today and early tonight. 3 hour FFG values are lowest in our CWA there and generally between 1.5-2 inches. WPC's Day 1 Excessive Rain Outlook paints a marginal risk across the Central Mtns and Susq Valley with a Slight Risk across the Middle Susq Valley northeast to the Wyoming Valley (KAVP). && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/... The frontal boundary drifts slowly east across the Central mtns through tonight, weakens further and blends in with the Lee Trough across the Susq Valley and Scent PA. This will leave the chc for isolated to scattered SHRA lingering through the night. Also included areas of fog after midnight, as partial clearing is expected - at least across the NW half of the CWA, along with near calm air, dewpoints in the 60s and wet ground in many locations. Low temps at daybreak Tuesday will range from the mid to upper 50s over the NW mtns, to near 70F in the SE metro areas. The lingering llvl boundary across the SE half of PA will bring a delay to sweeping away the mugginess that will form in that region Monday. Scattered mainly afternoon showers and thunderstorms will form once again, while a weak bubble of high pressure brings a light west to NW breeze and a much lesser chc for precip (along with more comfortable dewpoints in the u50s to L60s). Tuesday's high temps will be about 2-3F higher than Monday's. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An upper level trough should be moving east of the area very early in the long range period. However, the timing is slightly in question for when to make the forecast mostly dry. The upper flow is characterized by a persistent WNW flow due to weak troughing over ern Canada and a flat, broad ridge over the Srn/SErn states through almost the entire period. This puts the region at risk for some convection almost every day - mainly from either diurnal convection or dying MCSs. But, the mean steering current lends itself to just slightly below normal POPs on the whole. The driest time in the extended appears to be Wednesday through midday Thursday. A fairly potent trough moves in/through around Thursday/Night periods and have made POPs inch into the 60s in the NW, but held them in CHCs everywhere else. The first half of the weekend (Fri/Sat) could be dry, but low CHC POPs still probably the best bet then with the timing of individual MCSs and short waves a folly at this range in such a fast, almost zonal, flow. Consensus forecast then increases POPs again later in the weekend. The PWATs never really get too far from normals. The 8H temps also waggle only 2-4C through the period - hanging in the 15-18C range. The upper ridge to the south should help us to stay at or above normal temps through the long range. Thus, maxes should run mainly u80s-l90s in the SE and u70s-l80s in the NW. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Convection near BFD and MDT now and have tweaked the TAFs there to reflect this. Otherwise not much change for the 15z update. Prev... 12Z TAFS sent. Like yesterday, some fog lifted up around sunrise. Thus added some fog for Tuesday morning. Otherwise, the main thing for today is how widespread showers and thunderstorms are ahead of the cold front. Overnight activity stayed north of central PA, and the dewpoints are not real high, thus used VCSH for the most part in the package. The front pushes east of the region by Tuesday with drier weather and good flying conditions. .OUTLOOK... Tue...Sct tsra impacts poss east early. Wed...No sig wx. Thu-Fri...Sct tsra impacts, esp NW. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Lambert SHORT TERM...Lambert LONG TERM...Dangelo/Lambert AVIATION...Dangelo/Martin
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1232 PM EDT Mon Jul 17 2017 PAZ006-011-012-017>019-024>028-033>035-045-181645- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Southern Clinton- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-049>053-058-181645- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-181645- Warren-McKean-Elk- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-181645- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat conditions are possible Wednesday and Thursday with maximum heat index values between 95 and 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 12:26 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1226 PM EDT MON JUL 17 2017
PAZ053-171700-
Columbia PA-
1226 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
100 PM EDT...
At 1226 PM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Fairmount Spgs, Stillwater and Cambra.
LAT...LON 4105 7630 4112 7642 4131 7631 4120 7631
4113 7627 4114 7623 4113 7623
TIME...MOT...LOC 1626Z 201DEG 12KT 4113 7633
EvanegoSpecial weather statement, Jul 17, 12:51 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT MON JUL 17 2017
PAZ063-171715-
Cumberland PA-
1251 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
115 PM EDT...
At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Boiling Springs and Mount Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 7732 4018 7712 4014 7704 4004 7718
4002 7720 4002 7727
TIME...MOT...LOC 1650Z 258DEG 17KT 4007 7722
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 17, 12:51 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jul 17, 1:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 45 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 17, 1:36 PM EDT | Special Weather Statement | CTP | York | 39 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Jul 17, 2:16 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jul 17, 2:41 PM EDT | Flash Flood Warning | CTP | York | 2 hr |
| Jul 17, 2:45 PM EDT | Flash Flood Warning | CTP | Schuylkill | 2 hr |
| Jul 17, 2:47 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Jul 17, 2:56 PM EDT | Areal Flood Advisory | CTP | Lebanon | 3 hr |
| Jul 17, 3:18 PM EDT | Flash Flood Warning | CTP | Lebanon | 117 min |
| Jul 17, 3:23 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 17, 3:58 PM EDT | Special Weather Statement | CTP | Northumberland | 47 min |
| Jul 17, 4:02 PM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | CTP | Adams | 53 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | CTP | Dauphin | 56 min |
| Jul 17, 5:28 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 38 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | CTP | Sullivan | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.